Alert archive / Iowa / Tornado Warnings in 2000

Tornado Warning 24, NWS Omaha, NE

June 13, 2000Mills County, Iowa

NWS Omaha, NE issued this tornado warning at Jun 13, 2000, 3:45 PM CDT for Mills County, Iowa. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 13, 2000, 3:45 PM CDT (20:45 UTC)
Expired
Jun 13, 2000, 4:15 PM CDT
In force
30 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Mills County, IA

The radar

The Omaha radar (KOAX), 66 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 2:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.8 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2000-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 997 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2000-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
997 J/kg
Mixed-layer CIN
-254 J/kg
Mixed-layer LCL
1473 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KOAX 132044
TOROMA
IAC129-132115-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
345 PM CDT TUE JUN 13 2000

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* TORNADO WARNING FOR...
  MILLS COUNTY IN SOUTHWEST IOWA

* UNTIL 415 PM CDT

* AT 339 PM CDT...RADAR INDICATED A THUNDERSTORM WITH STRONG ROTATION
  AND A POSSIBLE TORNADO 5 MILES SOUTH OF PACIFIC JUNCTION...OR ABOUT
  25 MILES SOUTHEAST OF OMAHA...MOVING NORTHEAST AT 35 MPH.

SOME LOCATIONS IN THE PATH OF THE TORNADO THROUGH 415 PM CDT
  INCLUDE...MALVERN...SILVER CITY...HASTINGS...

IF YOU ARE IN THE PATH OF A TORNADO...GO TO A BASEMENT. IF A BASEMENT
IS NOT AVAILABLE...TAKE COVER IN AN INTERIOR ROOM ON THE LOWEST LEVEL
OF YOUR HOME OR BUSINESS. AVOID WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT TUESDAY EVENING
FOR SOUTHWESTERN IOWA AND EASTERN NEBRASKA.

LAT...LON 4104 9588 4089 9577 4092 9540 4118 9555

FOBERT

NNNN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Jun 13, 3:10 PM CDT, 35 minutes earlier.

Area forecast discussion, Jun 13, 3:10 PM CDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
310 PM CDT TUE JUN 13 2000

THUNDERSTORMS WILL CONT IN SHORT TERM...ENDING FIRST IN NWRN
ZONES...BUT PSBLY CONTG PAST 06Z SE.  SO MAIN PROBLEM IN SHORT TERM
IS TEMPS BHND FNT.  UPSTREAM AIRMASS FAIRLY COOL AND LOWS MAY BE A
LTL BLO GUID NWRN ZONES.  GENERALLY GOING FCST LOOKS OK.

BYND TNGT TEMPS MAIN FCST CONCERN ALTHO WINDS AND PCPN CHCS WED ALSO
WL POSE A PROBLEM.  NGM SFC WND FIELDS LOOK A LTL SUSPECT WED NGT
INTO THU AND IT WAS TOO FAST W/FRONT TDA SO WL DISCOUNT THAT MODEL.
GENERALLY WENT WITH ETA/MESOETA.  STG WINDS LOOK CERTAIN WED...SPCLY
NRN ZONES AS EARLY SPRING-LIKE SYS CLOSES OFF N OF STATE.  STILL
SOME WRAP AROUND CLDS/PCPN PSBL NRN ZONES AND ERN 1/2 OR SO OF CWA
HAS A LTL POS AREA ON ETAS FCST SOUNDING.  WL CONT SMALL POPS ACRS
CWA.  PREV FCST HIGHS LOOK GOOD.

W/COOL AIRMASS AND DECREASING WIND AND FEW CLDS WED NIGHT WL GO BLO
GUID WITH LOWS.  THEN FAIRLY STG WRM ADVCTN ON THU AHEAD OF
REINFORCING SHRTWV TROF.  THIS SHOULD BRING TEMPS ABV GUID MOST
AREAS ALONG WITH SOME CLOUD INCREASE.  WL NOT MENTION PCPN ATTM WITH
THIS WRM ADVCTN...THIS WL HAVE TO BE WATCHED.  TSTMS LOOK MORE
LIKELY INTO FIRST PART OF EXTENDED.

.OMA...NONE
CHERMOK

In the hours before

Special weather statement, Jun 13, 11:15 AM CDT, 4 hours 30 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-140300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1115 AM CDT TUE JUN 13 2000

...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA...

STORM SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND EARLY
TONIGHT ACROSS PARTS OF THE AREA.

VERY UNSTABLE AND MOIST AIR IS IN PLACE ACROSS EASTERN NEBRASKA AND
SOUTHWEST IOWA.  A COLD FRONT OVER CENTRAL NEBRASKA WILL ALSO MOVE
INTO SOUTHEAST NEBRASKA AND SOUTHWEST IOWA BY EVENING.  WHEN
COMBINED WITH SEVERAL STRONG UPPER LEVEL DISTURBANCES MOVING ACROSS THE
PLAINS...SEVERE THUNDERSTORMS ARE QUITE POSSIBLE.

ALTHOUGH THE THREAT OF SEVERE WEATHER EXISTS OVER MUCH OF EASTERN
NEBRASKA AND SOUTHWEST IOWA THROUGH EARLY TONIGHT...THE AREA WITH
THE GREATEST RISK IS ALONG AND SOUTHEAST OF A LINE FROM LINCOLN
NEBRASKA TO ONAWA IOWA.  THE TIME OF THE MAIN THREAT FOR EASTERN
NEBRASKA AND SOUTHWEST IOWA IS FROM 2 OR 3 PM UNTIL 11 PM OR SO
...EVEN THOUGH SEVERE STORMS ARE POSSIBLE THROUGH EARLY AFTERNOON
EAST OF THE REGION.  BY MID TO LATE EVENING THE STRONGEST STORMS
SHOULD HAVE SHIFTED INTO EXTREME SOUTHEAST NEBRASKA AND SOUTHWEST
IOWA AND LOCATIONS SOUTHEAST.

BASED ON THE DEGREE OF INSTABILITY...ALONG WITH FORCING AND EXPECTED
WIND FIELDS...THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG
DAMAGING WINDS AND HAIL.  A FEW TORNADOES CAN ALSO NOT BE RULED OUT.

PEOPLE ARE URGED TO BE ALERT FOR THREATENING WEATHER CONDITIONS AND
MONITOR NOAA WEATHER RADIO AND MEDIA OUTLETS FOR THE LATEST
FORECASTS. BE PREPARED FOR POSSIBLE SEVERE WEATHER WATCHES AkND
WARNINGS.

CHERMOK

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 2:02 PM CDTTornado WarningOAXPottawattamie43 min
Jun 13, 2:28 PM CDTSevere Thunderstorm WarningOAXHarrison62 min
Jun 13, 2:45 PM CDTSevere Thunderstorm WarningOAXPottawattamie45 min
Jun 13, 3:17 PM CDTTornado WarningOAXMills28 min
Jun 13, 3:20 PM CDTTornado WarningOAXHarrison, Shelby40 min
Jun 13, 3:30 PM CDTTornado WarningOAXFremont45 min
Jun 13, 4:11 PM CDTTornado WarningOAXMills, Montgomery, Pottawattamie34 min
Jun 13, 4:11 PM CDTTornado WarningOAXFremont, Page34 min
Jun 13, 4:37 PM CDTTornado WarningOAXMontgomery23 min
Jun 13, 4:44 PM CDTSevere Thunderstorm WarningOAXMills, Pottawattamie46 min
Jun 13, 5:08 PM CDTTornado WarningOAXMontgomery37 min
Jun 13, 5:21 PM CDTSevere Thunderstorm WarningOAXHarrison54 min
Jun 13, 5:33 PM CDTSevere Thunderstorm WarningOAXFremont, Page57 min
Jun 13, 5:52 PM CDTFlash Flood WarningOAXMills4 hr
Jun 13, 6:18 PM CDTSevere Thunderstorm WarningOAXMills, Pottawattamie57 min

Nearby

Tornado Warnings in Iowa, 2000Every tornado warning in 2000Tornadoes in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.